1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Sick days and high blood sugar

Discussion in 'Type 1 Diabetes' started by hyponilla, Dec 5, 2019.

  1. hyponilla

    hyponilla Type 1 · Member

    Messages:
    21
    Likes Received:
    10
    Trophy Points:
    23
    Hi all,

    I just got a cold and woke up to a fabulous 14 mmol/l. I've been sick a few times since I got diabetes, and every time I've injected an extra 10-15u of NovoRapid a day to control blood sugar. I wake up sky high, and then spend half the day getting back into range. The insulin resistance is a nightmare, and the blood sugar keeps creeping up during the evening as I jab myself with more insulin. Is there a better way of dealing with this?

    I've read about increasing the basal on sick days but I don't really understand how to go about it. I take Tresiba (which is active for up to 42 hours) and I'm normally sick with crazy blood sugar for 3-4 days. If I take more basal, then start to feel better by the end of day 2, do I not risk going hypo on day 3? Also, by how much would you increase the dose? I've never increased it by more than 1u every two days, and it would seem to me that I'd need to increase it a lot more than that (considering I'm taking twice my normal bolus dose and I'm still high). I'm not looking for dosing advice but I'm just curious how more experienced diabetics deal with sick days.

    Thank you for reading.
     
    • Hug Hug x 2
  2. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    206
    Likes Received:
    83
    Trophy Points:
    68
    Sounds like you need to increase your basal (background insulin) to lower those highs :) talk to your consultant or GP about it. I'm on Tresiba too and it works for me, but everyone is different.
    If you are sick due to high blood sugar then you need to do a permanent increase, not just on sick days. You can't really predict these. When you're ill your bloods will vary a lot.
    Maybe try going on something like Levemir, which is a twice daily basal. I'm not an expert on it as never used it myself but if you're regularly ill then i think the 2 doses can be varied according to your patterns. For you, you'd do more at night than during the day. If i'm wrong can someone please correct :)
    Hope this helps! And hope you're feeling better soon :)
     
  3. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,409
    Likes Received:
    5,206
    Trophy Points:
    198
    Quick answer - dont get sick!

    What you're contemplating is a real issue with the ultra long acting basals - agree with Shannon that a shorter one (like levemir) helps manage any short sick periods much better.

    have a look at 'sick day rules' for basal changes, in your situation I'd just keep ploughing in quick acting corrections - but thats just my thought. What ever works best for you.
     
    • Agree Agree x 2
  4. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    206
    Likes Received:
    83
    Trophy Points:
    68
    High blood sugars can also weaken the body's immune system, so as soon as you can get your basal optimised you might find you're ill less often :)
     
    • Agree Agree x 1
  5. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,072
    Likes Received:
    3,627
    Trophy Points:
    198
    Sick days suck BIG time
    Just gotten over a cold myself, couldn't get my bloods below 20 for a week. Luckily no ketones. I am on a pump so cant really advise on basal increase. I would definitely be phoning my DSN to ask her advice. Good luck
     
  6. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,595
    Likes Received:
    6,265
    Trophy Points:
    198
    • Agree Agree x 1
  7. hyponilla

    hyponilla Type 1 · Member

    Messages:
    21
    Likes Received:
    10
    Trophy Points:
    23
    Thanks a lot for the replies. I'll definitely try to get sick less because it truly sucks, especially with diabetes ;)

    I'll stick with the fast-acting insulin, and ask my doctor about it next time I see her. Like you said, adjusting basal would probably be easier if you were on something shorter acting.
     
    • Like Like x 1
    • Hug Hug x 1
  8. LooperCat

    LooperCat Type 1 · Well-Known Member

    Messages:
    4,790
    Likes Received:
    7,030
    Trophy Points:
    198
    Do you have any of your previous basal lurking in your fridge? An extra unit or two of Lantus or Levemir could be just the job and out of your system faster than Tresiba. Hope you feel better soon, I’ve got a lurgy myself so can really empathise xxx
     
    • Hug Hug x 1
  9. Getting_Fit

    Getting_Fit Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
     
  10. Getting_Fit

    Getting_Fit Type 1 · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    43
    I’m currently lucky enough to be on the 5 day DAFNE course. They teach lots of things and to understand the sick day rules you need to understand lots of other components. If you have a blood sugar of over 13 and feel unwell you really must test your ketones using a ketone blood meter. What you do next depends on the level of ketones and your blood sugar levels. It’s CRITICAL that you drink 100mils non sugar fluids hourly. If you don’t have a ketone meter I’d contact the hospital diabetes centre and ask for advice. If you are T1 insist on being treated at a specialist centre - I’ve gone 46 years in GP practice and now deeply regret it. I’ve learnt more this week than I’ve been taught before. Ketones and high blood sugar, at high levels might require urgent help
     
    • Agree Agree x 1
  11. hyponilla

    hyponilla Type 1 · Member

    Messages:
    21
    Likes Received:
    10
    Trophy Points:
    23
    What an interesting idea to test, unfortunately I used up all my Lantus. And thanks for the well-wishes, hope you get better too. It's just that time of the year.

    You're right, you need to be careful. I was diagnosed with DKA and it almost killed me. Funny enough I was drinking large amounts of fruit juice in the days before I was hospitalized. Probably did wonders for those blood sugars.
     
    • Agree Agree x 1
    • Friendly Friendly x 1
  12. LooperCat

    LooperCat Type 1 · Well-Known Member

    Messages:
    4,790
    Likes Received:
    7,030
    Trophy Points:
    198
    That’s a shame, means it’s probably a case of correcting with your fast acting instead, that’s the main problem with Tresiba as I see it. I had differing basal needs over the course of a month due to lady hormones, and Tresiba is just too inflexible to deal with that. A lot of women are finding the same! I did ask for a prescription of Levemir so I could just add a unit of two of that when needed, as it was working fine otherwise, but my team weren’t happy about mixing the two and recommended me for a pump instead. Hope you feel better soon x
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook